Alert archive / Florida / Flash Flood Warnings in 1998

Flash Flood Warning 52, NWS Jacksonville, FL

August 4, 1998Marion County, Florida

NWS Jacksonville, FL issued this flash flood warning at Aug 4, 1998, 10:09 PM EDT for Marion County, Florida. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 1998, 10:09 PM EDT (02:09 UTC)
Expired
Aug 5, 1998, 3:05 AM EDT
In force
5 hr
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Marion County, FL

The radar

The Jacksonville radar (KJAX), 146 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 2.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1998-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1998-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
1632 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 050214
FFWJAX
FLC083-050705-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1009 PM EDT TUE AUG 4 1998

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* FLOOD WARNING FOR...
  MARION COUNTY IN NORTH CENTRAL FLORIDA

* UNTIL 305 AM EDT

* AT 1015 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  STRONG SLOW MOVING THUNDERSTORMS OVER SOUTHERN MARION COUNTY...SOUTH
  OF STATE ROAD 40 IN THE BELLEVIEW TO OCKLAWAHA AREA. THESE STORMS
  HAVE PRODUCED RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WITH
  A THREE HOURLY TOTAL IN EXCESS OF FOUR INCHES.

  THIS STORM COMPLEX IS EXPECTED TO CONTINUE PRODUCING HEAVY RAINFALL
  OVER SOUTHERN MARION COUNTY AND AS A RESULT... ROADS AND OTHER LOW
  AREAS MAY BECOME FLOODED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE
UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING
WHEN WATER BEGINS RISING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.

KUYPER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 7:50 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 4, 7:50 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
750 PM EDT TUE AUG 4 1998

DEFORMATION ZONE AT SFC ASSOCD WITH DEW BNDRY OVR N CRNTRL FL THIS
EVE. BNDRY IS XPCD TO MOVE LTL TONIGHT. SHWRS AND TSTMS HAVE BEGUN
TO WEAKEN WITH ROTATION OF STORMS AROUND UPR LVL FLOW JUST OFF THE
GEORGIA CST (8KM WATER VAPOR)... SEEMS THAT BOTH ETA AND NGM DID A
NICE JOB IN PLACEMENT OF THIS FEATURE. SHWRS ENDING AFTR SS
ALTHOUGH OVR THE ATLC SHWRS WILL CONT INTO THE LATE NIGHT.

WILL UPDATE FL ZONES... GA ZONES HAVE THE SAME PRBLM WITH WORDING.
OTHERWISE... ZONE PACKAGES LOOK ON TARGET.

K. KUYPER

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:00 PM EDTSevere Thunderstorm WarningJAXMarion60 min

Nearby

Flash Flood Warnings in Florida, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.